Iowa, 2015

Hail in Iowa, August 2, 2015

August 2, 2015 · NWS DVN · 4 events in 3 counties and zones

A disturbance and its attendant cold front moved east southeastward across the region on the evening of August 2nd. Scattered showers and thunderstorms developed ahead of this system and became severe producing hail larger than a penny in Keokuk, Scott, and Washington Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A disturbance and its attendant cold front moved east southeastward across the region on the evening of August 2nd. Scattered showers and thunderstorms developed ahead of this system and became severe producing hail larger than a penny in Keokuk, Scott, and Washington Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 2, 5:41 PM CST, 48 minutes earlier.

Area forecast discussion, Aug 2, 5:41 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CDT SUN AUG 2 2015

.SYNOPSIS...
ISSUED AT 326 PM CDT SUN AUG 2 2015

BREEZY...WARM AND VERY HUMID CONDITIONS PREVAILED ACROSS THE AREA
THIS AFTERNOON. A FEW ISOLATED SHOWERS CONTINUED TO FESTER ALONG AN
ELEVATED BOUNDARY WASHING OUT OVER EASTERN IA INTO NW IL. OUTSIDE
THE SHOWERS...SKIES WERE SUNNY AS SURFACE BASED CONVECTION WAS
BEING SUPPRESSED BY A STRONG CAP OR ELEVATED WARM MIXED LAYER...
CONFIRMED BY THE SPECIAL 18Z KDVN SOUNDING. THIS SOUNDING VERIFIED
THE VERY HIGH LEVEL OF SURFACE BASED INSTABILITY BUILDING UNDER THIS
CAP WITH SBCAPES OF 5000 TO 6000 J/KG AS SURFACE TEMPERATURES WERE
IN THE UPPER 80S TO AROUND 90 WITH WIDESPREAD DEWPOINTS IN THE LOWER
70S. THIS WAS RESULTING IN HEAT INDEX READINGS REACHING OR JUST
EXCEEDING THE 100 DEGREE MARK AT MID AFTERNOON. 18Z SURFACE ANALYSIS
SHOWED AN APPROACHING COLD FRONT REACHING FROM A WEAK LOW OVER
EASTERN WI EXTENDING SW ACROSS SOUTHERN MN INTO N CENTRAL IA TO NE
NEB. THIS WAS UNDER A WEAKLY CYCLONIC NW FLOW ALOFT...AT THE BASE OF
AN UPPER VORTEX OVER THE HUDSON BAY REGION.

&&

.SHORT TERM...(THIS EVENING THROUGH TONIGHT)
ISSUED AT 326 PM CDT SUN AUG 2 2015

MAIN FOCUS IS ON THE POTENTIAL FOR SEVERE STORMS TONIGHT AS THE COLD
FRONT MOVES THROUGH THE AREA. LIFT ALONG THIS FRONT AND WEAK MID
LEVEL VORTICITY ADVECTION CHANNELED INTO THE AREA LATE THIS
AFTERNOON AND EVENING SHOULD BE ENOUGH TO TRIGGER AT LEAST WIDELY
SCATTERED THUNDERSTORMS. HIGH RES CONVECTIVE MODELS HAVE BEEN
CONSISTENTLY FOCUSING THIS OVER MAINLY AREAS ALONG AND EAST OF THE
MS RIVER FROM ABOUT 00Z TO 05Z AS THE FRONT MOVES SOUTHWARD. THIS
APPEARS TO BE WHERE THE CAP APPEARS WEAKEST...AND SURFACE THROUGH 3
KM AND 6 KM LAYER SHEAR VALUES SLIGHTLY STRONGER TO ALLOW MORE
WIDESPREAD CONVECTION AS THE FRONT PUSHES THROUGH. HAVE CONTINUED TO
TREND HIGHER CHANCE POPS EAST WITH SLIGHT TO LOW END CHANCE POPS
FURTHER WEST FOR MAINLY THIS EVENING. STORM MODES ARE SUGGESTED TO
GO FROM A FEW SUPERCELLS EARLY...EVOLVING INTO A QLCS. THIS WILL
SUPPORT DAMAGING WIND...LARGE HAIL...AND ISOLATED TORNADO THREATS
EARLY...TRANSITIONING INTO PRIMARILY A WIND THREAT WITH HEAVY
RAINFALL AFTER 8 PM.

OVERNIGHT...MUCH DRIER AIR ADVECTS INTO THE REGION BEHIND THE FRONT
WITH CONVECTION EXITING THE FORECAST AREA BY MIDNIGHT. UNDER
CLEARING SKIES AND LIGHT NW WINDS...TEMPERATURES SHOULD DROP TO THE
UPPER 50S TO LOWER 60S NORTH...AND LOWER TO MID 60S SOUTH.

.LONG TERM...(MONDAY THROUGH SUNDAY)
ISSUED AT 326 PM CDT SUN AUG 2 2015

MONDAY AND TUESDAY...SFC FRONTAL BOUNDARY IS FORECAST TO STALL OUT
ACROSS NORTHERN MISSOURI...KEEPING EXTREME HEAT/HUMIDITY TO THE
SOUTH. EXPECT TEMPS IN THE LOWER 80S ON AVG AND DEWPOINTS IN THE
UPPER 50S TO MID 60S F. RAIN CHANCES VARY BETWEEN 20-50 PERCENT
MONDAY NIGHT THROUGH TUESDAY...LOWEST NEAR I-80 AND HIGHEST IN
THE SOUTHERN TWO TIER OF COUNTIES OF THE FORECAST AREA. LOW
INSTABILITY LEVELS WILL LIMIT THUNDERSTORM STRENGTH DURING THIS
PERIOD.

WEDNESDAY...A 300MB SUBTROPICAL JET WILL IMPINGE UPON THE WEST COAST
AND CENTRAL ROCKIES ON MONDAY AND TUESDAY...ENHANCING CONVECTION
ACROSS THE INTERMOUNTAIN WEST AND THE DEVELOPMENT OF A ELONGATED
TROUGH/POSITIVE VORTICITY LOBE. THIS FEATURE WILL BE OF INTEREST TO
THE MIDWEST ON WEDNESDAY...LIKELY PROVIDING THE BEST CHANCE FOR RAIN
ACROSS THE AREA THROUGH THE WEEK...AS IT MOVES EASTWARD OUT OF THE
CENTRAL PLAINS. DO NOT HAVE LIKELY POPS IN THE FORECAST YET BUT AM
GOING WITH WIDESPREAD 40 PERCENT CHANCE. SEVERE WEATHER IS NOT
ANTICIPATED.

THURSDAY THROUGH SATURDAY...THE SLOW COOL DOWN CONTINUES WITH HIGHS
IN THE MID/UPPER 70S. MODELS PROJECT 1000-500MB THICKNESS VALUES
BOTTOMING OUT BETWEEN 564-570 DAM AND 850MB TEMPS DOWN TO 12-14 C.
TREND WILL BE FOR RAIN CHANCES TO BE HIGHEST EARLY THURSDAY...THEN
DECREASE THERE AFTER. ANOTHER SHORTWAVE TROUGH MAY TRAVERSE THE
UPPER MISSISSIPPI RIVER VALLEY ON FRIDAY PER THE ECMWF BUT IT DOES
NOT APPEAR TO HAVE MUCH MOISTURE/INSTABILITY TO WORK WITH. THE GFS
BUILDS THE 850MB HIGH RIGHT OVERHEAD ON FRIDAY INTO
SATURDAY...CURRENT FORECAST FAVORS THE MOSTLY DRY SCENARIO.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 633 PM CDT SUN AUG 2 2015

THE IMMEDIATE CONCERN THROUGH 03Z/03 IS STORM DEVELOPMENT AND
EVOLUTION. DATA INDICATES THE COLD FRONT HAS GONE THROUGH KDBQ AND
WILL BE GOING THROUGH KCID SHORTLY. THUS NO STORMS ARE EXPECTED
FOR THOSE TAF SITES. STORM DEVELOPMENT MIGHT OCCUR AT KMLI/KBRL
THROUGH 03Z/03 THAT COULD PRODUCE A BRIEF PERIOD OF MVFR/IFR
CONDITIONS. OTHERWISE...EXPECT VFR CONDITIONS THROUGH 00Z/04.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...SHEETS
SHORT TERM...SHEETS
LONG TERM...UTTECH
AVIATION...08
Hazardous weather outlook, Aug 2, 10:23 AM CST, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1123 AM CDT SUN AUG 2 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031630-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1123 AM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA
THROUGH EARLY AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE
SEVERE...BUT WILL CONTAIN CLOUD TO GROUND LIGHTNING AND BRIEF
HEAVY DOWNPOURS.

FROM LATE AFTERNOON THROUGH THIS EVENING...THERE IS A CHANCE FOR
SEVERE STORMS OVER THE ENTIRE OUTLOOK AREA AS A COLD FRONT
TRIGGERS SCATTERED THUNDERSTORMS. THE GREATEST RISK FOR SEVERE
WEATHER IS ALONG AND EAST OF A LINE FROM VINTON IOWA TO MACOMB
ILLINOIS FROM ABOUT 4 PM THROUGH 9 PM THIS EVENING. THUNDERSTORM
THREATS INCLUDE DAMAGING WIND...LARGE HAIL AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE ARE PERIODIC CHANCES FOR THUNDERSTORMS TUESDAY THROUGH
THURSDAY...ESPECIALLY SOUTH OF INTERSTATE 80. THE THREAT FOR
SEVERE WEATHER APPEARS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Aug 2, 2:41 PM CST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
341 PM CDT SUN AUG 2 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-030045-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
341 PM CDT SUN AUG 2 2015

...HIGH HEAT AND HUMIDITY CONTINUING THROUGH THIS EVENING...

HIGH HUMIDITY LEVELS AND TEMPERATURES IN THE UPPER 80S TO LOWER
90S WILL PUSH THE HEAT INDEX INTO THE HAZARDOUS RANGE LATE THIS
AFTERNOON INTO EARLY THIS EVENING OVER EASTERN IOWA...FAR
NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS. HEAT INDEX
READINGS AS HIGH AS 100 TO 103 ARE EXPECTED UNTIL AROUND 7 PM.

A COLD FRONT WILL BRING RELIEF IN THE FORM OF SCATTERED
THUNDERSTORMS THIS EVENING...THEN COOLER TEMPERATURES AND LOWER
HUMIDITY READINGS OVERNIGHT.

IF YOU PLAN TO BE OUTSIDE...AVOID PROLONGED EXPOSURE TO THE HEAT
OR STRENUOUS ACTIVITY. DRINK PLENTY OF FLUIDS TO AVOID
DEHYDRATION.

SHEETS

The radar

The Des Moines radar (KDMX), 134 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Keokuk

When
August 2, 6:29 PM CST
Where
Keokuk County, 0.5 mi N of Sigourney
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
41.337, -92.200

The Postmaster in Sigourney reported that hail about the size of a golf ball fell a half mile north of town. There were also dents in the siding of a home. The time of the event was estimated using radar.

Hail, Keokuk

When
August 2, 6:34 PM CST
Where
Keokuk County, 0.69 mi N of Sigourney
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.340, -92.200

Hail, Washington

When
August 2, 7:25 PM CST
Where
Washington County, 4.84 mi N of Haskins
Measured
0.88 in hail
Reported by
Public
Coordinates
41.400, -91.550

Hail, Scott

When
August 2, 8:05 PM CST
Where
Scott County, Credit Island
Measured
1.25 in hail
Reported by
Public
Coordinates
41.500, -90.620

A public report of 1.25 inch hail was posted to the Facebook page of KWQC.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 599901, 593257, 593258, 593259.